Intrauterine contraceptive devices (IUDs) appear to have systemic effects on the body like those of hormone replacement therapy, according to a breast MRI study being presented next week at the annual meeting of the Radiological Society of North America (RSNA).
Levonorgestrel-releasing IUDs (LNG-IUDs) are used by tens of millions of women worldwide. They work by releasing a small amount of hormone into the uterus. Because the hormone is released directly into the uterus, the amount in the bloodstream is lower than with other hormonal methods. In theory, this limited area of release means that any side effects would be confined to the region around the IUD. However, emerging evidence suggests that LNG-IUDs can be associated with systemic side effects similar to those of systemic hormonal medication.
Christiane Kuhl, M.D., a leading breast cancer researcher and chief of the Department of Radiology at RWTH Aachen University noticed that women with a hormonal IUD in place often show higher background parenchymal enhancement on contrast-enhanced breast MRI. Background parenchymal enhancement —the initial enhancement of normal breast tissue—is a sensitive marker of hormone levels.
The observation prompted Dr. Huck to investigate the association between LNG-IUD use and background parenchymal enhancement in breast MRI and explore possible systemic effects of LNG-IUDs.
Using the hospital database, Dr. Huck and colleagues identified premenopausal women without a personal history of breast cancer or hormone or antihormone intake, who had undergone standardized dynamic contrast-enhanced breast MRI for screening at least twice.
Half of the women in the study underwent the first breast MRI exam before IUD placement and the second with the IUD in place. The other half had their first MRI with IUD placement and the second MRI after IUD removal. This enabled the researchers to avoid age-related effects on background parenchymal enhancement that might affect interpretation of the results.
Analysis showed that IUD use led to significant increase of enhancement in 23 of 48 patients, indicating that there are hormonal effects caused by IUD use that occur well beyond the uterus.